The withdrawal of life support is now a common practice in the critical care setting. This treatment provides patients and families with greater opportunities for positive end-of-life experiences. It also challenges critical care nurses to promote patient comfort without inducing death by overdose. Dyspnea, pain, anxiety, and excessive secretions are troubling symptoms that often occur during the withdrawal of life support. In this article, the author reviews pharmacologic interventions that control these symptoms, focusing on the titration of potentially lethal drugs using patient responses and the ethical principle of double effect to guida nursing practice
Respiratory Pharmacology| May 01 1995
Pharmacologic Symptom Control During the Withdrawal of Life Support: Lessons in Palliative Care
Gail G. Weatherill, RN, BSN, CCRN
From the Supportive Care Consult Service, University of Virginia Health Sciences Center, Charlottesville, Virginia.
Reprint requests to Gail G. Weatherill, RN, BSN, CCRN, Clinician IV, Supportive Care Consult Service, University of Virginia Health Sciences Center, Box 405-MICU, Charlottesville, VA 22908.
Search for other works by this author on:
AACN Adv Crit Care (1995) 6 (2): 344–351.
- Views Icon Views
- Share Icon Share
Gail G. Weatherill; Pharmacologic Symptom Control During the Withdrawal of Life Support: Lessons in Palliative Care. AACN Adv Crit Care 1 May 1995; 6 (2): 344–351. doi:
Download citation file: